Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 27, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 17, 2000, 11:50 PM EDT for Bladen County, Columbus County, North Carolina; Horry County, South Carolina. It was in force for 70 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 17, 2000, 11:50 PM EDT (03:50 UTC)
- Expired
- Apr 18, 2000, 1:00 AM EDT
- In force
- 70 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Bladen County, NC, Columbus County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 41 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 12:30 AM EDT | Thunderstorm Wind 55 E | Dublin, NC | Law enforcement reported a tree down on a power line. |
| Apr 18, 12:45 AM EDT | Hail 1.5 | Kelly, NC | Coop observer reported 1 1/2 inch hail. |
| Apr 18, 12:45 AM EDT | Hail 0.88 | Whiteville, NC | Law enforcement reported nickle size hail. |
| Apr 18, 1:05 AM EDT | Hail 0.75 | Lake Waccamaw, NC | Coop observer reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 7:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 180351 SVRILM NCC017-047-SCC043-051-180500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1150 PM EDT MON APR 17 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HORRY COUNTY IN NORTHEAST SOUTH CAROLINA GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 100 AM EDT * AT 1150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST OF ELIZABETHTOWN TO 6 MILES NORTH OF GALIVANTS FERRY TO 18 MILES NORTH OF ANDREWS...MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR GALIVANTS FERRY AT 1150 PM EDT CERRO GORDO AT 1155 PM EDT CHERRY GROVE AT MIDNIGHT EDT CHADBOURN AT 1205 AM EDT ANDREWS AT 1210 AM EDT WHITEVILLE AT 1215 AM EDT THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. $$ MORGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:53 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 17, 8:53 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 853 PM EDT MON APR 17 2000 SFC LOW HAS BEEN DROPPING SE INTO UPSTATE SC LAST SEVERAL HOURS AND 3-HR PRES CHANGE INDICATES A CONTINUED SE MOVEMENT. LI -4 OR SO ACROSS THE ENTIRE CWA AND PVA SHOULD KEEP CONVECTION GOING FOR SEVERAL MORE HOURS. INITIAL BAND OF SHRA/TSRA IS CURRENTLY PUSHING THROUGH WILLIAMSBURG...FLORENCE AND DARLINGTON COUNITES. SOME ADDITIONAL TSRA DEVELOPMENT IS OCCURRING CLOSER TO THE LOW CENTER AND MAY BE ENHANCED BY FAVORABLE POSITION OF MID/UPR JET. MARGINAL SVR THREAT WILL CONTINUE THROUGH MIDNIGHT AS WATCH 174 STATES. ANY CHANGES TO FCST WOULD BE POP ADJUSTMENT AS NEEDED AT ISSUANCE TIME BUT OVERALL EXPECT NO MAJOR CHANGES. CWF: WILL ADJUST AS NEEDED BASED ON LATEST BUOY OBS BUT FCST GENERALLY LOOKING GOOD. .ILM...NONE. MORGAN
In the hours before
Local storm report, Apr 17, 9:58 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
958 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM 3 NE FLORENCE SC 1.00 INCH HAIL
04/17/00 FLORENCE
DLLocal storm report, Apr 17, 10:01 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1001 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 3 SE HARTSVILLE SC 1.00 INCH HAIL
04/17/00 DARLINGTON
DLLocal storm report, Apr 17, 10:32 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1032 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 PM 2 N HARTSVILLE SC .88 INCH HAIL
04/17/00 DARLINGTON
DLLocal storm report, Apr 17, 10:42 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1042 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 PM NR LATTA SC 1.00 INCH HAIL
04/17/00 DILLON
DLLocal storm report, Apr 17, 11:09 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1109 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1116 PM 8 W KINGSTREE SC WIND DAMAGE
04/17/00 WILLIAMSBURG TREES DOWN
DLLocal storm report, Apr 17, 11:46 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1146 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....h
1140 PM NR FAIRMONT NC 1.00 INCH HAIL
04/17/00 ROBESON
DLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 11:16 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 44 min |
| Apr 18, 12:50 AM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 40 min |
| Apr 18, 12:57 AM EDT | Severe Thunderstorm Warning | ILM | Bladen | 48 min |
| Apr 18, 1:05 AM EDT | Severe Thunderstorm Warning | ILM | Columbus, Pender | 55 min |
| Apr 18, 1:15 AM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 45 min |
| Apr 18, 1:36 AM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 39 min |
| Apr 18, 1:58 AM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 32 min |
| Apr 17, 9:01 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence | 44 min |
| Apr 17, 10:08 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Marlboro | 37 min |
| Apr 17, 10:31 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence | 59 min |
| Apr 17, 10:43 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Marlboro | 32 min |
| Apr 17, 11:16 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 59 min |
| Apr 17, 11:27 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Marion | 48 min |
| Apr 17, 11:30 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 30 min |
| Apr 17, 11:50 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 70 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.